FDA Alert: Sterile Drug Products Recalled by N.J. Specialty Pharmacy
IV solution contained fungus particles (Mar. 18)
The FDA is alerting health care providers and patients of a voluntary nationwide recall of all lots of all products produced by Med Prep Consulting Inc. of Tinton Falls, New Jersey, a specialty pharmacy licensed by the state. The recall was announced after health care providers at a hospital in Connecticut observed floating particles — later identified to be a fungus — in five bags of magnesium sulfate intravenous (IV) solution.
The magnesium sulfate products may have been distributed to additional facilities in Connecticut, New Jersey, Pennsylvania, and Delaware. Until further notice, the FDA advises health care providers to stop using all products made by Med Prep Consulting Inc. and to return them to the company.
“Giving a patient a contaminated injectable drug could result in a life-threatening infection,” said Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research. “We do not have reports of patient infections. However, due to a lack of sterility assurance at the facility and out of an abundance of caution, this recall is necessary to protect patients.”
The investigation is ongoing. The FDA is working with the Centers for Disease Control and Prevention (CDC) and with state officials in New Jersey and Connecticut to determine the scope of the contamination. The scope of the recall includes regional hospital pharmacies and related departments, and physicians’ office practices, the FDA says. The recall includes all products distributed through March 15, 2013.
In addition to the recall, the New Jersey State Board of Pharmacy has entered into an Interim Voluntary Consent Order with Med Prep Consulting Inc. Under the order, the firm has temporarily halted all production operations, including the processing and shipping of medications. Med Prep Consulting Inc. prepares sterile products for IV administration for a number of medical conditions. The firm’s products include antibiotics, general and local anesthetics, and cardiac, labor-and-delivery, and pain-management medications.
To date, the FDA is not aware of any reports of injury or illness associated with the recalled magnesium sulfate IV solution.
Source: FDA; March 18, 2013.